South Dakota, 2011

Flash Flood and Flood in South Dakota, August 15 to 20, 2011

August 15 to 20, 2011 · NWS ABR · 2 events in 1 county or zone

Slow moving thunderstorms across parts of Northern Roberts county produced anywhere from 4 to 8 inches of rainfall resulting in flash flooding. The town of New Effington was affected once again with many roads along with several homes flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Slow moving thunderstorms across parts of Northern Roberts county produced anywhere from 4 to 8 inches of rainfall resulting in flash flooding. The town of New Effington was affected once again with many roads along with several homes flooded. Sandbagging took place to keep the water from the school. Highway 127 from New Effington to Hammer was flooded in several spots. This was the second time that New Effington was flooded in the last month. The floodwaters remained for several days afterward with several roads flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 15, 2:31 AM CST, 7 hours 29 minutes earlier.

Area forecast discussion, Aug 15, 2:31 AM CST, 7 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
331 AM CDT MON AUG 15 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY
PCPN CHANCES THROUGH THE SHORT TERM WILL BE THE MAIN FORECAST CHALLENGE.

AS OF 8Z...SHOWERS AND THUNDERSTORMS ARE ONGOING OVER THE NE CWA
WITH THE HELP OF A LLJ. THIS CONVECTION MAY LINGER ACROSS THE
EASTERN CWA UNTIL MID MORNING OR UNTIL THE LLJ WEAKENS. WHILE MOST OF
MONDAY SHOULD BE DRY...A FEW MODELS ARE TRYING TO SHOW CONVECTION
DEVELOPING ON THE NORTHERN AND EASTERN EDGE OF A MID LEVEL CAP
LATER THIS AFTERNOON. WILL ADD A SCHC POP AFTER 18Z TODAY FOR
LOCATIONS WHERE THE GFS INDICATES A WEAKER CAP.

A STRONG UPPER LEVEL SHORT WAVE WILL APPROACH THE REGION FROM THE
WEST TONIGHT. ATTM THE BEST FORCING IS STILL CONFINED THE
ND...HOWEVER A FEW MODELS STILL INDICATE SOME STORMS COULD TRACK
ALONG THE ND/SD BORDER.

THE OVERALL THREAT FOR SEVERE WEATHER ON TUESDAY HAS DIMINISHED
SOME. BOTH THE NAM/GFS ARE THREE HOURS FASTER THEN PREVIOUS RUN
WITH BRINGING A MID LEVEL TROF AND SURFACE COLD FRONT ACROSS THE
REGION. THAT SAID...ML CAPE VALUES EXCEED 2000 J/KG AND 0-6 KM BULK
SHEAR VALUES ARE SHOWN TO REACH 35 KNOTS FOR LOCATIONS ALONG AND
EAST OF THE JAMES RIVER VALLEY. THESE CONDITIONS WILL PRODUCE A
FAVORABLE ENVIRONMENT FOR SEVERE STORMS. EXTREMELY DRY AIR PUSHES
INTO THE REGION BEHIND THE COLD FRONT WITH BL DEW POINTS RANGING
FROM THE UPPER 40S TO THE UPPER 50S. THIS DRY AIR...ALONG WITH A
SURFACE HIGH PRESSURE SHOULD RESULT IN A NICE DAY ON WEDNESDAY.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY

GENERALLY FLAT/LOW AMPLITUDE W-NW FLOW AT THE MID LEVELS IS
EXPECTED ACROSS THE REGION NORTH OF HOT HIGH OVER SOUTHWEST/SOUTH
CENTRAL CONUS. A FEW WAVES IN THE FLOW WILL PROVIDE FOR A CHANCE
OF THUNDERSTORMS DURING THE PERIOD...BUT FORECASTER CONFIDENCE ON
TIMING IS SOMEWHAT LOW GIVEN MODEL DIFFERENCES. BASICALLY FOLLOWED
A COMBINATION OF INHERITED GRIDS AND GEFS PROBS OF MEASURABLE PCPN
TO TIME PCPN EVENTS. THUS IT APPEARS...FOR NOW...THAT THURSDAY
NIGHT AND FRIDAY NIGHT HAVE THE BEST CHANCE OF SEEING STORMS AS
FRONTS PASS THROUGH THE NORTHERN PLAINS. TEMPERATURES THROUGH THE
PERIOD SHOULD AVERAGE OUT AROUND CLIMO.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PATCHY MVFR FOG/CIGS ARE POSSIBLE EARLY THIS MORNING...OTHERWISE
VFR CONDITIONS ARE EXPECTED REGION WIDE FOR TODAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 15, 3:01 AM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
401 AM CDT MON AUG 15 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
401 AM CDT MON AUG 15 2011 /301 AM MDT MON AUG 15 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW
THUNDERSTORMS COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ON TUESDAY AND
TUESDAY NIGHT. SOME THUNDERSTORMS ON TUESDAY AFTERNOON COULD
BECOME STRONG TO SEVERE...ESPECIALLY FOR LOCATIONS ALONG AND EAST
OF THE JAMES RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SD

In the hours before

Local storm report, Aug 15, 8:25 AM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TORNADO          2 E LITTLE EAGLE        45.68N 100.75W
08/14/2011                   CORSON             SD   PUBLIC

            BRIEF TOUCHDOWN

&&

EVENT NUMBER ABR1100073

NWS
Local storm report, Aug 15, 8:28 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
928 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             7 SE LITTLE EAGLE       45.61N 100.69W
08/14/2011  E0.88 INCH       CORSON             SD   PUBLIC

            ALSO RECEIVED 2 INCHES OF RAIN

&&

EVENT NUMBER ABR1100074

NWS
Local storm report, Aug 15, 8:31 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
931 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             5 NE TRAIL CITY         45.52N 100.66W
08/14/2011  E1.50 INCH       CORSON             SD   PUBLIC

            PING PONG BALL SIZE HAIL AND 1.15 INCHES OF RAIN

&&

EVENT NUMBER ABR1100075

NWS
Local storm report, Aug 15, 8:51 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
951 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FUNNEL CLOUD     5 E TRAIL CITY          45.47N 100.63W
08/14/2011                   CORSON             SD   PUBLIC

            FUNNEL CLOUD SPOTTED 15 MILES NW NEAR LITTLE
            EAGLE...0.70 INCHES RAIN AND PEA HAIL

&&

EVENT NUMBER ABR1100076

NWS
Local storm report, Aug 15, 9:01 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1001 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             3 ENE TRAIL CITY        45.49N 100.67W
08/14/2011  E1.75 INCH       CORSON             SD   PUBLIC

&&

EVENT NUMBER ABR1100077

NWS
Local storm report, Aug 15, 10:00 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
1100 AM CDT MON AUG 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HEAVY RAIN       2 WSW NEW EFFINGTON     45.84N  96.96W
08/15/2011  E8.00 INCH       ROBERTS            SD   PUBLIC

            ESTIMATED OVER 8 INCHES OF RAIN HAD FALLEN. COUNTY
            ROADS BECOMING IMPASSABLE WITH WATER APPROACHING HIGHWAY
            127.

&&

CORRECTED EVENT

EVENT NUMBER ABR1100078

NWS

The radar

The Aberdeen radar (KABR), 128 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Roberts

When
August 15, 10:00 AM CST to 4:00 PM CST
Where
Roberts County, 2.96 mi WNW of Victor to 2.88 mi NNW of Claire City
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
45.891, -96.884

Flood, Roberts

When
August 15, 4:00 PM CST to August 20, 2:00 PM CST
Where
Roberts County, 2.78 mi WNW of Victor to 3.16 mi NNW of Claire City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.890, -96.880

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344679, 344682.